Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Des Moines, IA

April 8, 2001Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 8:16 PM CDT for Adair County, Guthrie County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 8, 2001, 8:16 PM CDT (01:16 UTC)
Expired
Apr 8, 2001, 8:55 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:46 PM CDTHail 1Menlo, IA
Apr 8, 8:56 PM CDTHail 1Menlo, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090117
SVRDSM
IAC001-077-090155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAIR COUNTY IN SOUTHWEST IOWA
  SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 855 PM CDT

* AT 813 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF GUTHRIE CENTER...OR ABOUT
  59 MILES WEST OF DES MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF STUART AROUND 900 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR
IOWA.

LAT...LON 4172 9476 4131 9470 4132 9425 4173 9430

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:58 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 8, 7:58 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CST SUN APR 8 2001

FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR
WATCH.

.DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS.

KULA

In the hours before

Special weather statement, Apr 8, 2:32 PM CDT, 5 hours 44 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN APR 8 2001

A STRONG WARM FRONT HAS PUSHED INTO SOUTHERN IOWA AND IS EXPECTED TO
GO STATIONARY ALONG THE INTERSTATE 80 CORRIDOR THIS EVENING. A FEW
THUNDERSTORMS...DEVELOPING IN AN AREA OF MODERATE INSTABILITY AND
HIGH WIND SHEAR...MAY BECOME SEVERE THIS EVENING. RELATIVELY HIGH
LOW LEVEL MOISTURE...COMBINED WITH SLOW MOVING STORMS...WILL LIKELY
PRODUCE LOCALIZED HEAVY RAINFALL IN SOUTHERN PORTIONS OF THE STATE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ037>039-047>050-057>061-070>073-081-082-092-090000-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-CASS-DALLAS-GRUNDY-GUTHRIE-
HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CRESTON...
DES MOINES...INDIANOLA...IOWA FALLS...MARSHALLTOWN...NEWTON...
WATERLOO/CEDAR FALLS
232 PM CDT SUN APR 8 2001

* EVENT TIMING... 8 PM THROUGH 3 AM

* THREAT CATEGORIES...
     TORNADO......... NONE
     DAMAGING WINDS.. LOW
     LARGE HAIL...... LOW
     FLASH FLOODING.. LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ062-074-075-083>086-093>097-090000-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...LAMONI...MOUNT AYR...OSKALOOSA...OTTUMWA
232 PM CDT SUN APR 8 2001

* EVENT TIMING... 8 PM THROUGH 3 AM

* THREAT CATEGORIES...
     TORNADO......... LOW
     DAMAGING WINDS.. LOW
     LARGE HAIL...... MODERATE
     FLASH FLOODING.. MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* RAINFALL AMOUNTS MAY REACH 1 TO 3 INCHES BY EARLY MONDAY MORNING...
POSSIBLY FALLING IN LESS THAN 3 HOURS.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS.. WINDS >= 58 MPH
    LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS.
                     POSES THREAT TO LIFE OR PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA.
    NONE...... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW....... 5-15% (2-15% FOR TORNADOES)
    MODERATE.. 25-35%
    HIGH...... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:05 PM CDTSevere Thunderstorm WarningDMXJasper40 min
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningDMXAdair, Madison32 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningDMXJasper39 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Apr 8, 8:03 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 8, 8:16 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:18 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Apr 8, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold29 min
Apr 8, 8:29 PM CDTTornado WarningDMXPolk31 min
Apr 8, 8:30 PM CDTTornado WarningDMXAdair20 min
Apr 8, 8:34 PM CDTSevere Thunderstorm WarningDMXMadison, Union41 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningDMXTama39 min
Apr 8, 8:44 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Apr 8, 8:46 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:52 PM CDTTornado WarningDMXDallas38 min
Apr 8, 8:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story31 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Apr 8, 8:59 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Apr 8, 9:01 PM CDTTornado WarningDMXJasper, Marshall29 min
Apr 8, 9:25 PM CDTTornado WarningDMXPolk40 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur48 min
Apr 8, 9:29 PM CDTTornado WarningDMXMarshall, Tama31 min
Apr 8, 9:31 PM CDTTornado WarningDMXClarke, Decatur49 min
Apr 8, 9:34 PM CDTTornado WarningDMXRinggold31 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall28 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Apr 8, 10:20 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Apr 8, 10:22 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur38 min
Apr 8, 10:26 PM CDTSevere Thunderstorm WarningDMXRinggold24 min
Apr 8, 10:33 PM CDTSevere Thunderstorm WarningDMXLucas47 min
Apr 8, 10:36 PM CDTFlash Flood WarningDMXRinggold6 hr
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningDMXAdams29 min
Apr 8, 10:54 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Apr 8, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Apr 8, 10:58 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Apr 8, 11:11 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Apr 8, 11:37 PM CDTSevere Thunderstorm WarningDMXUnion38 min
Apr 8, 11:39 PM CDTTornado WarningDMXWayne46 min
Apr 9, 12:09 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Taylor6 hr
Apr 9, 2:21 AM CDTSevere Thunderstorm WarningDMXAppanoose39 min
Apr 9, 2:27 AM CDTFlash Flood WarningDMXWayne4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.